cystitis mcq urine dark?
A 30-year-old Italian man comes to the walk-in clinic with abdominal pain.
He recently returned from a 2-week trip visiting his family in Sicily.
Three days ago, he visited another clinic, where he was given trimethoprim-sulfamethoxazole for cystitis, a problem that he has not had before.
His urinary tract symptoms have largely resolved, although his urine has darkened.
Recognizing the problem, the examining physician would most likely
Recommend a steroid dose pack for 5 days.
Check a urine culture.
Obtain an abdominal ultrasound study.
Check a blood count.
Order liver function tests.
I would think to give a urine culture to rule out blood or conjugated bilirubin, but I also can see E being plausible. Anyone able to give me additional explanation on this? Thanks.
I suspect that this patient has G6PD deficiency (Glucose-6-phosphate dehydrogenase deficiency) and thus I feel that the sulfa drug triggered a bout of hemolytic anemia.
I would pick:
D. Perform a CBC.